Stopping mental health medication isn’t always easy — (Fosters)

Original article no longer available

Fosters

By CHLOE JOHNSON, Staff Writer ljohnson@fosters.com

Jannine Lapete, who has taken a variety of mental health medications during her life, helps run a peer support group that focuses in part on recovery from mental health ailments.

The kind of experience Janine Lapete brings to her job isn’t listed on most resumes, but she’s making it work.

She’s held down her current full-time position for more than a year ­ for the first time since 1990.

As assistant director of the Alternative Life Center, she shares her history of mental illness with others. The peer support group she helps run has several locations in the state, including Wolfeboro.

Having both bipolar disorder and depression requires a mood stabilizer and anti-depressant. She began a series of medications more than 20 years ago, starting with Prozac, but she said it made her feel more depressed, even suicidal.

Now 45 and married, the medications she’s on are working better. But it’s taken a long time to find the right ones, she said.

When a medication had negative side effects or just didn’t work, she tried another. But that wasn’t easy ­ it was sometimes as tough to get off the drugs as it was to be on them, she said.

“I have been on and off all types of medications,” she said. “When you’re taken off, you’re rocking and rolling for a long time.”

Stopping a medication made her feel like crawling out of her skin, she said. She described an “edgy anxiety” that made it hard to sleep even if she was tired.

“It’s just that energy in your head, but your body is exhausted,” Lapete said.

She said care providers don’t always give people enough warning of the possible side effects of both going on and going off psychiatric drugs. Also, she said, many people don’t read the labels and other information carefully when prescriptions are filled.

Following years of increased antidepressant prescriptions, many people are finding it difficult to get off the medications.

The condition, though some research papers on the subject date back about 20 years, recently formally has been named antidepressant discontinuation syndrome. It’s not the same as withdrawal ­ it’s not characterized by drug-seeking behaviors ­ but it does have negative symptoms.

Antidepressants are used to treat depression and other mental health ailments. Discontinuation syndrome commonly is associated with the latest generation of antidepressants, selective serotonin reuptake inhibitors, or SSRIs, but also with similar classes of drugs.

Dr. George Nowak, a psychiatrist, sits with a patient at Portsmouth Regional Hospital recently.
(Beth Lorden/Citizen photo)

Dr. Delia Cimpean, a psychiatrist and internal medicine specialist at a satellite clinic of the Dartmouth Hitchcock Medical Center in Lyme, called SSRIs a breakthrough in depression treatment because of their safety and ease of use. There has been a progressive increase in their use over the last 10 years, and they’re now widely prescribed for depression and anxiety disorders in primary care and in psychiatry, she said.

Some antidepressants are more prone to cause discontinuation syndrome than others, she said.

Fluoxetine, sold under the brand name Prozac, is least often associated with symptoms, she said. According to information from Prozac’s maker, Eli Lilly, the drug stays in the body for weeks after patients take a final dose, which helps make it less problematic to stop taking the medication.

While most antidepressants have been associated with discontinuation symptoms, Cimpean said, only people who stop treatments abruptly experience them.

About 80 percent of people who abruptly discontinue antidepressants experience some adverse impact on their functioning in the first two weeks. About 30 percent of people who abruptly stop them experience full-fledged discontinuation syndrome, she said.

Dose sizes and treatment lengths don’t seem to affect syndrome symptoms, she said.

Symptoms can start hours to days after discontinuing, and may last an average of 10 days, but she said they usually resolve spontaneously within three weeks.

Symptoms can be distressing, but there haven’t been any reports of serious health consequences from the discontinuation of antidepressants, she said.

The syndrome is reversed by resuming the medication and can be avoided by tapering off, she said.

Jannine Lapete, who has taken a variety of mental health medications during her life, helps run a peer support group that focuses in part on recovery from mental health ailments.
(Daryl Carlson/Citizen photo)

Informed patients seem to report fewer discontinuation symptoms ­ probably because they are less worried, she said.

Physicians were surprised when the syndrome began to emerge, said Dr. George Nowak, a psychiatrist with Portsmouth Regional Hospital.

Symptoms his patients have experienced include dry mouth, headache, insomnia, dizziness, fatigue and electric shock sensations in the brain, he said.

He added that it’s important to take anti-depressants daily as prescribed and not to miss even one or two doses, because the syndrome can come on that quickly.

He still sometimes prescribes medications that can cause such symptoms because they’re effective in treating mental illnesses. But now, he said, he warns his patients of the possible symptoms and the need to taper off slowly.

Medications with short half-lives, meaning doses don’t stay in a person’s system for as long, tend to be the ones associated with symptoms if abruptly discontinued. It usually takes about one month of incrementally decreased dosages to stop taking the medications without symptoms, Nowak said.

Another technique he uses is substituting a medication that lasts longer in the body, which is easier to taper off.

The average anti-depressant treatment lasts six to 12 months, he said. When patients are ready to go off medications depends on risk factors such as illness history, severity, compound problems and the resolution of the stressors that initiated the illness.

Roughly one-third of Nowak’s patients are able to stop taking their medications by tapering off; another one-third tries to stop, but goes back on almost immediately when their original illness returns; and the remaining third can stay off for some time, but go back on eventually when illness symptoms return, he said.
Dr. George Nowak, a psychiatrist, writes a prescription for a patient at Portsmouth Regional Hospital recently.
(Beth Lorden/Citizen photo)

The discontinuation syndrome also initially could be mistaken for the return of mental illness in some patients, but there is a difference, Nowak said.

The so-called “brain zaps” are fairly common to discontinuation syndrome, but otherwise are an anomaly that distinguishes it from relapse of a mental illness, according to an Aug. 2006 report in the American Family Physician journal titled “Antidepressant Discontinuation Syndrome.”

The report says focusing on such symptoms makes it fairly easy to diagnose the syndrome accurately.

The report also recommended the cessation of the “all-too common practice” of short-term prescriptions of antidepressants for non-mental health reasons, including headaches and insomnia.

Michael Cohen, executive director of the National Alliance on Mental Illness in New Hampshire, said use of medications, especially those related to the brain, must be under a physician’s close supervision.

“You can’t just stop medications and start them when you feel like it,” he said.